MAUDE Adverse Event Report: PENUMBRA, INC. POD PACKING COIL; HCG, KRD

PENUMBRA, INC. POD PACKING COIL; HCG, KRD
Catalog Number RBYPODJ15
Medical Device Problem Codes Detachment Of Device Component (1104); Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/05/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2017-01918, 3005168196-2017-01919.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a splenic artery aneurysm using ruby coils, pod packing coils (podjs), and a lantern delivery microcatheter (lantern).It was reported that the patient had some tortuous anatomy, such as a 360 loop, however the rest of the vessel was navigated and supported by a diagnostic catheter.During the procedure, the physician successfully deployed and detached three ruby coils using the lantern.Afterwards, the physician was unable to advance another ruby coil out of the tip of the lantern, and upon retraction, the ruby coil unintentionally detached within the lantern.The physician, therefore, removed the lantern with the ruby coil inside and flushed out the ruby coil.The physician then successfully placed multiple ruby coils using the same lantern.However, while attempting to place a podj, the physician found that the podj was unable to advance and became stuck within the lantern.The podj then unintentionally detached and the physician removed the lantern with the podj inside.Outside of the patient, the physician was unable to flush the podj out of the lantern, and therefore, the physician completed the procedure using a new lantern and additional ruby coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The pod packing coil (podj) embolization coil was detached from the pusher assembly and the stretch resistant wire (sr wire) was fractured.Evaluation of the returned ruby coil revealed the embolization coil was detached, but had the proximal constraint sphere and sr wire intact.Since the sr wire was intact and the pusher assembly was not returned for evaluation, the root cause of the ruby coil unintentional detachment could not be determined.The pod packing coils (podj) embolization coil was detached and the sr wire was fractured.Fracture of the sr wire typically occurs due to forceful retraction of the podj against resistance, and will allow the embolization coil to detach from the pusher assembly.Further evaluation revealed the embolization coil had offset coil winds in multiple locations.This type of damage typically occurs due to forceful advancement of the podj against resistance.The lantern delivery microcatheter (lantern) had no visible damage, and a demonstration coil was advanced through the lantern without issue during functional analysis.Since the lantern functioned as intended and the pusher assemblies were not returned for evaluation, the root cause of the initial resistance experienced when advancing the ruby coil and podj could not be determined.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2017-01918; 3005168196-2017-01919.

Brand Name
POD PACKING COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6996689
Report Number3005168196-2017-01920
Device Sequence Number16607243
Product Code HCG
UDI-Device Identifier00814548016702
UDI-Public00814548016702
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K170852
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/05/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date04/30/2025
Device Catalogue NumberRBYPODJ15
Device Lot NumberF76856
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/22/2017
Initial Date Received by Manufacturer 10/05/2017
Supplement Date Received by Manufacturer12/07/2017
Initial Report FDA Received Date11/02/2017
Supplement Report FDA Received Date12/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age58 YR